According to a story from GoodRx, hyperkalemia, which is a condition of elevated levels of potassium in the blood, can be a potentially life threatening situation. The condition can appear as a symptom of certain rare disorders, but it can also be precipitated by the usage of certain medications. So what drugs in particular could cause hyperkalemia? It is important for caregivers and patients to be aware of what therapies could elevate potassium levels and weigh the risks accordingly before beginning a new medication.
Hyperkalemia, or elevated levels of blood potassium, does not necessarily cause symptoms, but when it reaches a certain level, it can become an urgent medical complication. Hyperkalemia rarely appears entirely on its own, and is often the result of other medical problems, such as kidney failure. Metabolic acidosis is another possible cause. Certain medications can also increase potassium concentrations in the blood. Symptoms of this condition include hyperventilation, malaise, heart palpitations, muscle weakness, muscle pain, and loss of sensation. Heart rhythm changes which occasionally appear can be potentially fatal. The condition can be managed with a low sodium diet, certain medications, and, when severe, dialysis. Hyperkalemia increases the overall risk of death ten-fold and can complicate the treatment of the underlying medical problem. To learn more about hyperkalemia, click here.
Medications That Can Cause Hyperkalemia
There are a number of classes of drugs that have the potential to cause a patient’s potassium levels to increase. One example is a group of drugs intended to reduce high blood pressure called angiotensin II receptor blockers (ARBs). These drugs reduce aldosterone, which can in turn inhibit the normal release of potassium from the kidneys. If you are taking ARBs, it is a good idea to have your electrolytes checked after you start treatment as about ten percent of patients using these drugs may experience mild hyperkalemia. Some examples of ARBs include irbesartan and valsartan.
Another class of drugs that can cause hyperkalemia are ACE inhibitors, which are also often used to lower blood pressure. Examples of ACE inhibitors include quinapril and enalapril.
Commonly used pain medications such as ibuprofen and other nonsteroidal anti-inflammatory drugs (NSAIDs) can also raise potassium. Spironolactone, which may be used to treat polycystic ovary syndrome, cirrhosis, and acne, also carries hyperkalemia as a side effect. The blood thinner heparin and the drug tacrolimus, which is commonly used to prevent the rejection of transplanted organs, can also raise blood pressure.
It is clear that there is a diverse array of medications that can possibly contribute to hyperkalemia. If you are taking any of these drugs regularly, having your potassium levels monitored is recommended.